User Tag List

Results 1 to 4 of 4

  1. #1
    Ginkgo
    Guest

    Exclamation The Effects of Medication on Personality

    This summer, I stumbled upon this "color" personality test. After taking it, it basically diagnosed me with alcoholism due to the fact that I was taking Vicodin (which is a depressant like alcohol) for my broken ankle.

    I also read that some people had fluctuating personalities depending on their mood - particularly people who experienced bi-polar disorder. This implied that bi-polar treatments could alter a person's state of mind enough to change their personalities.

    So, following this train of thought - is it feasible for medication to affect MBTI personality results? When I use the term "medication" I am specifically alluding to anti-depressants, personality disorder medication, or any other stimulant/depressant that one might take on a daily basis.

    If so, wouldn't this skew results? Why? Is that good or bad?

    (I promise, I'm not experimenting with recreational drugs or anything of the sort)

  2. #2
    Permabanned
    Join Date
    May 2009
    MBTI
    ISFP
    Enneagram
    6w7 sx
    Socionics
    SEE Fi
    Posts
    25,301

    Default

    I took the color test. Does sound quite a bit like me, but the restrained characteristics totally contradicted each other. Nothing about alcoholism.

    Ah, as for medication - if you're medicated enough for anti-depressants to actually change your personality, your doctor is doing something WRONG. Anti-depressants don't change people's personalities. That's a common misconception, that they're "happy pills" or some such nonsense.

    It makes sense to compare vicodin to alcohol because they're both going to slow you down, though.

  3. #3
    Senior Member compulsiverambler's Avatar
    Join Date
    Sep 2009
    Enneagram
    5w6 sp/so
    Posts
    446

    Default

    I take methylphenidate which is supposed to make me better able to organise and plan and keep to task and think through consequences before acting among other things, which are traits associated with Js. Doctors say about ADHD medication at least that if it changes your personality instead of just improving your ability to do certain things when you choose to try, your dosage is too high.

    At the same time, I think if one of the things it does is improve your awareness or perception of things, e.g. time passing or what you're going to achieve by what you're currently doing, that's inevitably going to change what you feel like doing as well as what you can do. That's no bad thing either, because you're just making a more informed decision about how to spend your time. Different types react differently to the information available to them, but everyone should have access to as much information as possible.

    When I start taking it again after a break, I find I'm a lot less emotionally resilient until I've readjusted to it, which could make me seem more F than usual, and weirdly I'm more impulsive and restless for a while, even though it's supposed to make you less impulsive and restless. However even then I'm still an INFP, just an unhealthier version.

    Medication for anxiety and depression is interesting too, though I've never taken any unless you count over-the-counter valerian with B vitamins. If you have an anxiety or mood problem, that is more likely to alter your MBTI scores IMO, if the medication isn't causing psychiatric side effects. Some people react much better to some medications than others, including some within the same class, so it's a shame to give up if you don't like your reaction to one of them.

  4. #4
    Senior Member
    Join Date
    Jun 2008
    MBTI
    INxJ
    Posts
    3,917

    Default

    Silly test aside, certain medications can definitely change some aspects of personality.

Similar Threads

  1. [Fi] Describe the effects of Fi on your personality
    By Elfboy in forum The NF Idyllic (ENFP, INFP, ENFJ, INFJ)
    Replies: 14
    Last Post: 05-24-2011, 01:23 PM
  2. The Effects of Beauty on Success
    By Jonny in forum The Bonfire
    Replies: 1
    Last Post: 05-05-2011, 03:49 PM
  3. The effect of MMORPGs on your mental health
    By entropie in forum The Bonfire
    Replies: 0
    Last Post: 01-20-2010, 05:10 PM
  4. [MBTItm] Series #2: The effect of parenting on you.
    By gretch in forum The NF Idyllic (ENFP, INFP, ENFJ, INFJ)
    Replies: 18
    Last Post: 01-02-2009, 11:39 AM
  5. The Effect of Music on Concentration
    By JustDave in forum General Psychology
    Replies: 22
    Last Post: 03-29-2008, 03:02 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
Single Sign On provided by vBSSO